As revolutionary as the pill was, it didn’t come without its problems, and one of the common complaints from women using it affected them emotionally. As there are many different types of pills, all of which contain different amounts and combinations of active ingredients, there were bound to be side effects. While some of the more publicised ones range from acne flare-ups to fluctuating weight, many women claimed that this medication was making them feel unstable. And these claims were largely ignored. Until now.
A recent study conducted in Sweden found that women who were given oral contraceptive did experience a decline in their mental wellbeing, as did a study by The Journal of the American Medical Association. This isn’t news to the many women who have experienced these negative side effects but at least their concerns are finally being taken seriously by the medical community.
So where do many people go when they want to find solidarity and air their grievances? Social media. Two years ago a hashtag #mypillstory was trending and many women came forward to share their experiences of the pill.
Maybe this played a part, albeit small, in the medical world sitting up, listening and researching after all these years.
Oral contraception is effective at preventing pregnancy because of the effect it has on our hormones. And when your hormones are out of whack there can be all sorts of repercussions. While it remains an effective and accessible form of birth control, it should, like all medication, be used with caution and side effects carefully monitored by the user as well as healthcare professionals. In the meantime, we’ll just be over here waiting for a pill that works, and doesn’t make us feel awful. It could take a while.
This article originally appeared on marie claire South Africa.